Ohio, 2004Flash Flooding and Flood in Ohio, September 8 to 9, 2004
September 8 to 9, 2004 · NWS CLE · 5 events in 4 counties and zones
4 flash flood, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8.3 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 8, 2:20 PM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Sep 8, 2:20 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
320 PM EDT WED SEP 8 2004
.SHORT TERM (THIS EVENING THROUGH SAT NIGHT)...
MAIN CONCERN IS OBVIOUSLY THE HVY RAINFALL FROM THE REMNANTS OF
FRANCES. VERY STRONG DEFORMATION ZONE AND STRONG UPR DVRG ASSOCIATED
WITH A STRONG 250MB JET...COMBINED WITH WITH A TROPICAL CONNECTION
CURRENTLY WL KEEP A HVY RAIN THREAT OVER THE EASTERN 1/2 OF THE
FORECAST AREA TONIGHT. RADAR EVEN SHOWS SOME WEAK LAKE ENHANCEMENT
IN THE NE FLOW OVER LORAIN AND HURON/ERIE COUNTIES THIS AFTN...AND
THIS IS CONFIRMED BY THE ETA. QUITE A PCPN GRADIENT ACROSS THE
FORECAST AREA WITH PWAT VALUES AROUND 1.4 INCHES NR TOL AND OVER 2
INCHES IN ERI...THERE WILL BE QUITE A TIGHT PCPN GRADIENT ACROSS THE
CWFA...FROM LESS THAN 0.10 INCH AT TOL TO 2-4 INCHES OVER THE
EASTERN FORECAST AREA. CLE AREA WILL BE RIGHT ALONG THE GRADIENT
TONIGHT...BUT WILL LIKELY SEE ANOTHER INCH OR SO OF PCPN THIS
OVERNIGHT WITH THE BANDS ROTATING THRU AND CONTINUED STRONG UPR
DVRG. WL THEREFORE KEEP ALL FLOOD WATCHES IN PLACE AS HEAVIEST PCPN
YET TO COME ESPECIALLY FOR YNG/ERI/GKJ. AREAS JUST SOUTH OF THE
FORECAST AREA IN SE AND E-CENTRAL OHIO RECEIVED 2-5 INCHES OF RAIN
OVER THE PAST 18 HOURS...AND IT WOULD NOT BE SURPRISING IF THE
EASTERN FORECAST AREA SEES SIMILAR AMTS TONIGHT. THOUGHT ABOUT
ADDING ERIE OH/CRAWFORD OH/HURON AND MARION COUNTIES TO WATCH DUE TO
RAIN THIS AFTN...BUT THIS AREA WILL BE THE FIRST TO SEE RAIN EXIT
OVERNIGHT AND RADAR TRENDS FROM ERIE OH/HURON SHOW SOME DRYING SO
HAVE DECIDED TO LEAVE THEM OUT. ALTHOUGH THE UPR DYNAMICS FROM THE
JET IN ONTARIO/QUEBEC WL BE MOVING OUT AFTER 06Z...THERE WILL LIKELY
BE VERY HVY RAIN THROUGH 4AM FOR MUCH OF NE OH/NW PA. WL REMOVE ALL
THUNDER WITH PCPN BEING MORE STRATIFORM THAN CONVECTIVE.
RAIN WL RAPIDLY END FROM WEST TO EAST DURING THE DAY AS THE LOW
RAPIDLY MOVES EAST. HIGH PRES BUILDS INTO THE AREA BY 12Z FRIDAY
WITH CLEARING SKIES BY FRI MORNING. WITH THE CLEAR SKIES AND LIGHT
WINDS WL INCLUDE SOME PATCHY FOG OVERNIGHT. DRY THRU
SATURDAY...ALTHOUGH WITH SHORT WAVE TROUGH MOVING INTO THE CENTRAL
LAKES WILL CAUSE SMALL CHC POPS LATE SAT NIGHT OVER THE NRN ZONES.
TEMPS GENERALLY AROUND 70 AGAIN TMRW...WARMING TO THE MID-UPR 70S BY
SAT.
&&
.LONG TERM (SUN THRU WED)
MDLS ARE IN AGREEMENT OF A COLD FROPA SAT NIGHT/SUN WITH COOLER AIR
MOVING INTO THE LOWER LAKES FOR THE BEGINNING OF THE WEEK. OTHER
THAN A SMALL CHANCE FOR PCPN SAT NIGHT/SUN...THE REMAINDER OF THE
EXTENDED SHOULD BE DRY. HIGHS ON SUNDAY WILL COOL BACK TO AROUND 70
SUNDAY AND MONDAY AS THE GFS SHOWS 850MB TEMPS LOWERING TO
6-9C...THEN SLOWLY MODERATE TO NR OR ABV NORMAL BY WED AS HEIGHTS
BUILD ACROSS THE REGION.
&&
.AVIATION (18Z-18Z)...
MDT AND HVY RN ASSOCD WI THE REMNANTS OF FRANCES MOVG NWRD INTO THE
OH VLY AND NW PA EXCEPT FOR NW OH. STG HI PRES RDG OVR THE MIDWEST
CONT TO ERODE THE WWRD MOVG CLDS AND RN BANDS. CIGS AND VSBYS TO RMN
IN THE IFR CAT FOR MUCH OF THE FCST PD. WNDS TO ALSO INCRS FROM THE
NE-N AS THE CENTER OF THE STORM MOVS INTO WRN PA OVRNGT.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH E OF A KLPR-KMFD THRU 4 PM THU.
...GALE WARNING LAKE ERIE...
PA...FLOOD WATCH THRU 4 PM THU.
SHORT TERM...MRD
LONG TERM...MRD
AVIATION...20
Hazardous weather outlook, Sep 8, 4:53 AM EST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
553 AM EDT WED SEP 8 2004
OHZ010>014-020>023-029>033-037-038-047-089-PAZ001>003-090951-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CUYAHOGA OH-GEAUGA OH-HOLMES OH-KNOX OH-LAKE OH-LORAIN OH-
MAHONING OH-MEDINA OH-MORROW OH-NORTHERN ERIE PA-PORTAGE OH-
RICHLAND OH-SOUTHERN ERIE PA-STARK OH-SUMMIT OH-TRUMBULL OH-WAYNE OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...CANTON...
CHARDON...CLEVELAND...ELYRIA...ERIE...JEFFERSON...LORAIN...
MANSFIELD...MEADVILLE...MEDINA...MILLERSBURG...MOUNT GILEAD...
MOUNT VERNON...PAINESVILLE...RAVENNA...WARREN...
WOOSTER AND YOUNGSTOWN
553 AM EDT WED SEP 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY
A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT. RAINFALL
AMOUNTS MAY BE IN EXCESS OF 3 INCHES AT SOME LOCATIONS AND SOME
FLOODING OF ROADS AND STREAMS MAY OCCUR. WINDS WILL BE GUSTY
ESPECIALLY ALONG THE LAKE ERIE LAKESHORE. GUSTS COULD BE AS HIGH AS
40 MPH.
.DAYS TWO THROUGH SEVEN...
A FLOOD WATCH IS IN EFFECT FOR THURSDAY. THE RAIN FROM THE REMNANTS
OF FRANCES WILL BE TAPERING OFF...HOWEVER...THE THREAT OF FLOODING
WILL CONTINUE. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
OHZ003-006>009-017>019-027-028-036-090951-
CRAWFORD OH-ERIE OH-HANCOCK OH-HURON OH-LUCAS OH-MARION OH-OTTAWA OH-
SANDUSKY OH-SENECA OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...BOWLING GREEN...BUCYRUS...FINDLAY...
FOSTORIA...FREMONT...MARION...NORWALK...PORT CLINTON...SANDUSKY...
TIFFIN...TOLEDO AND UPPER SANDUSKY
553 AM EDT WED SEP 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flood, Mahoning
- When
- September 8, 6:00 PM EST to 10:00 PM EST
- Where
- Mahoning forecast zone
- Property damage
- $250,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.015, -80.776 (the zone’s center; the record gives no point)
Heavy rains associated with the remnants of Tropical Storm Frances caused widespread urban and lowland flooding in Mahoning County. Between two and three inches of rain fell on much of the county by late evening. Dozens of roads in the county had to be closed because of flooding. Hundreds of homes in the county experienced basement or nuisance flooding. Flood waters in some areas were reported to be as much as two feet deep.
Flash Flood, Trumbull
- When
- September 8, 9:20 PM EST to September 9, 5:00 AM EST
- Where
- Trumbull County, Countywide
- Property damage
- $4.2 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.317, -80.761 (the zone’s center; the record gives no point)
Heavy rains associated with the remnants of Tropical Storm Frances caused extensive flooding in Trumbull County. The worst flooding was reported in the eastern and central sections of the of the county where up to four inches of rainfall had fallen by late evening on September 8th. The rains continued into the 9th with another two to four inches reported in some areas before the rain finally ended around daybreak. Rainfall totals from the event included: 3.36 inches at Mosquito Creek State Park; 3.60 inches at Newton Falls; 3.85 inches in Leavittsburg; 4.45 inches at the Youngstown-Warren Regional Airport in Vienna Township and 9.40 inches at Brookfield. The Cortland area was especially hard hit by flooding. Between 20 and 30 families had to be evacuated from their homes around 2:30 a.m. after flood waters from Walnut Run rose to nearly four feet in depth in their neighborhood. A total of 118 homes were damaged by flooding in Cortland. Several roads and culverts were also washed out in the area. Flood waters along Tournament Trail and Old Oak Drive exceeded the 100 year flood plain. Brookfield Township was also hard hit as several small streams went into flood washing out a couple roads and forcing the closure of several more. To the south, Little Yankee Creek and Mud Run Creek went into flood in Hubbard damaging many homes and businesses along Main Street. Many other roads were washed out or damaged elsewhere in the county. A total of 309 homes were directly damaged by flash flooding in Trumbull County. Hundreds of additional homes and businesses experienced basement or nuisance flooding.
Flash Flood, Stark
- When
- September 8, 9:30 PM EST to September 9, 4:00 AM EST
- Where
- Stark County, Southeast Portion
- Property damage
- $1.2 million
- Reported by
- BROADCAST MEDIA
- Coordinates
- 40.814, -81.366 (the zone’s center; the record gives no point)
For the second time in less than two weeks, heavy rains caused significant flooding in the southeastern corner of Stark County. Rain associated with the remnants of Tropical Storm Frances began early on September 8th and increased in intensity during the evening hours. The rain continued into the early morning hours of the 9th and finally ended an hour or two before daybreak. Storm total rainfall amounts included: 2.08 inches at North Lawrence, 2.32 inches at Genoa and 3.08 inches at Alliance. Similar to the August 28th flash flood event, heavy rains over Columbia County contributed to the severity of the flooding. Up to 9 inches of rain was reported over the headwaters of Sandy Creek in Columbia County. The creek rapidly rose during the late evening hours of the 8th and early morning of the 9th. Over 60 homes and business were heavily damaged in Minerva after the creek left it's banks. A couple dozen people had to be rescued or evacuated from their homes. The water treatment plant in Minerva sustained over $100,000 in damages. Many roads in the southeast corner of the county were washed out or had to be closed because of flooding. Dozens of additional homes sustained damage from basement or nuisance flooding.
Flash Flood, Mahoning
- When
- September 8, 10:00 PM EST to September 9, 3:00 AM EST
- Where
- Mahoning County, Countywide
- Property damage
- $1.8 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.015, -80.776 (the zone’s center; the record gives no point)
Heavy rains associated with the remnants of Tropical Storm Frances caused flooding over portions of Mahoning County. Most of the flooding occurred in the eastern half of the county where rainfall totals were the greatest. The rain began early on the 8th and increased in intensity during the evening hours. The heavy rain continued into the 9th and finally ended just before daybreak. Rainfall totals from the event included: 3.56 inches at Sebring; 3.88 inches at Youngstown; 5.5 inches at Poland; 7.0 inches at Canfield and 9.25 inches near Poland. The Poland area was especially hard hit by flooding. A branch of Yellow Creek left it's banks and flooded much of the Cobbler's Run Subdivision along Dobbins Road. Several families had to be evacuated and at least two homes were destroyed when their basement walls collapsed. A library in Poland was also damaged. Extensive street and nuisance flooding was reported in both Beaver and Springfield Townships and also in Campbell and Boardman. Flood waters on some roads were reported to be as much as three feet deep. Occupants of three vehicles had to be rescued from their stranded cars. Two roads were washed out in the southeastern corner of the county. Hundreds of homes in Mahoning County were damaged, mainly by basement and nuisance flooding.
Flash Flood, Ashtabula
- When
- September 8, 11:00 PM EST to September 9, 4:00 AM EST
- Where
- Ashtabula County, Countywide
- Property damage
- $800,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Heavy rains associated with the remnants of Tropical Storm Frances caused flooding over portions of Ashtabula County. Rain began early on September 8th and increased in intensity during the evening hours. The heavy rain continued into the 9th and finally ended just before daybreak. Rainfall totals from the event included: 2.08 inches at Ashtabula; 2.42 inches at Geneva; 2.88 inches at Jefferson; 3.00 inches at New Lyme; 3.68 inches at Conneaut and 4.66 inches at Pierpont. Significant flooding occurred along Conneaut Creek in the northeastern corner of the county. Very heavy rain fell over the headwaters of the creek in Pennsylvania and caused a rapid rise in creek levels beginning around midnight. By 12:24 a.m., a campground along Creek Road in Kingsville Township was under as much as five feet of water. 17 campers at the campground barely escaped the rapidly rising waters and had to be rescued by boat. Several roads near the creek were washed out by the flood waters. Many other roads, including State Route 7 had to be closed because of flooding. Over a dozen vehicles were damaged at an automobile dealership by flood waters up to four feet deep. Hundreds of homes and businesses were damaged by flooding. Several of these sustained significant damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Ohio, September 8 to 13, 20041 death · $200,000 · 1 event
- Tornadoes and Flash Flooding in Virginia, September 8, 2004$668,000 · F2 · 17 events
- Flash Flood and Flood in Pennsylvania, September 8 to 9, 2004$12 million · 2 events
- Flooding in Ohio, September 8 to 9, 2004$3.5 million · 9 events
- Flood in Pennsylvania, September 8 to 10, 2004$4.0 million · 1 event
- Flood in Ohio, September 8 to 10, 2004$2.0 million · 1 event
- Flood in Ohio, September 8 to 12, 2004$1.0 million · 1 event
- Tornado and Flash Flooding in Maryland, September 8, 2004$195,000 · F1 · 5 events
- Flooding in Pennsylvania, September 8 to 9, 2004$500,000 · 2 events
- Flood in Ohio, September 8 to 10, 2004$300,000 · 1 event
- Tornadoes and Damaging Wind in Virginia, September 8, 2004$63,000 · F1 · 8 events
- Flood in Ohio, September 8 to 10, 2004$200,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423272, 5423341, 5423411, 5423342, 5423410.